How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Chip (M.D.) Your Own Question
Dr Chip (M.D.)
Dr Chip (M.D.), Doctor
Category: Medical
Satisfied Customers: 31145
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr Chip (M.D.) is online now
A new question is answered every 9 seconds

What are the reasons for an elevated bilirubin, Total 1.7

Resolved Question:

What are the reasons for an elevated bilirubin, Total: 1.7 mg/dl
Submitted: 7 years ago.
Category: Medical
Expert:  Dr Chip (M.D.) replied 7 years ago.
What were the levels of your other liver function tests?
Customer: replied 7 years ago.

Albumin, Serum 4.3 g/dl

Bilirubin, Direct 0.40

Alkaline Phosphatase, S 64 IU/L

AST (SGOT) 35 IU/L

ALT (SGPT) 17 IU/L

 

WBC 3.2l x10E3/ul

Expert:  Dr Chip (M.D.) replied 7 years ago.
So the total bilirubin was 1.7--which, by the way, can be within the normal range?
Customer: replied 7 years ago.
on LabCorp print-out, the limits are 0.1-1.2. Plus it's been continually high for a couple of years. At one point I had severe itching, but that has subsided. I still do have slight jock itch however, and I don't have lice or crabs.
Expert:  Dr Chip (M.D.) replied 7 years ago.
OK--different labs have different range values. Your other liver functions are normal, and that's good news. Some people have slightly elevated total bilirubin, and it's been given the name Gilbert's disease, although it really isn't a disease, and it doesn't mean tha liver faliure is down the road. A hematologic problem called hemolysis can also cause this, but that's unlikely in your case. The itching from elevated bilirubin doesn't occur until it rises over the 3.0 level and jaundice develops. You only need to have your liver function retested, say, every year or so.
Customer: replied 7 years ago.

So you don't think that I have blocked bile ducts or anything like that. I feel fatigued a lot, and I've also have prostatitis and I have constant pain in my pernieum. Do you think any of these problems coincides with my bilirbuin levels.

 

Expert:  Dr Chip (M.D.) replied 7 years ago.
No--no association, and a duct would have to be majorly blocked to cause this. If that were a consideration, ERCP by a gastroenterologist to visualize the common bile duct and an ultrasound of the right upper quadrant are the standard procedures.
Dr Chip (M.D.) and 4 other Medical Specialists are ready to help you